Gastrointestinal Stromal Tumors: Managing Side Effects of Targeted Therapies
For patients with gastrointestinal stromal tumors (GIST) who are receiving targeted therapy, proactive side effect mitigation strategies can greatly improve tolerability. Close follow-up early on, together with good ongoing dialogue with patients, are central to the effective management of side effects.
What are some of the strategies that you use to manage the side effects associated with tyrosine kinase inhibitor (TKI) therapy?
Professor of Medicine
“We work with patients to educate them on the side effects of TKIs and on the use of preventive strategies, with specific attention to the timing of their preventive medications in relation to taking the TKI.”
Key principles include the shared and distinct side effects of these TKIs. Additionally, individual patients vary in how they experience these side effects, such that a patient who has bad side effects with one TKI will not necessarily have the same problems with other agents. Further, prevention is a viable strategy for common side effects such as nausea, and patient education is key. For instance, if you wait until you get nauseated to take the antinausea pill, it may be too late, so we work with patients to educate them on the side effects of TKIs and on the use of preventive strategies, with specific attention to the timing of their preventive medications in relation to taking the TKI. Diarrhea is similar in that a patient might take a TKI and then 2 hours later get diarrhea, and then take an antidiarrheal as written on the package. So, we work with them to titrate the antidiarrheal medication and administer it prior to diarrhea in a fashion to essentially prevent the diarrhea.
Some of these agents can cause hypothyroidism. This side effect is addressed by monitoring thyroid-stimulating hormone, and some patients may need to take thyroid replacement therapy. A variety of TKI therapies may cause some degree of hand-foot syndrome, which is difficult to manage and prevent. We try to manage it by using urea-containing lotions and with the gentle removal of calluses to prevent cracking.
Yet another common side effect that we see is anemia, which can be multifactorial. Anemia can result from chronic disease, iron deficiency, or a chronic bleeding GIST. In patients with symptomatic anemia, we do a complete workup to determine and address the etiology. The anemia associated with these agents is usually mildly macrocytic, so it has a particular appearance on the complete blood cell count. Occasionally, patients may need intravenous iron replacement therapy or a red blood cell growth factor. The combination of growth factor and iron supplementation seems to be the fastest and most effective way of increasing hemoglobin levels in some patients.
“Hand-foot syndrome is probably one of the more frustrating and dose-limiting toxicities that we see with these medications. . . . In addition to the strategies mentioned by Dr Trent, we have found that topical lidocaine lotions can be helpful in some patients.”
Certainly, there are skin toxicities with many of these drugs, and some of those toxicities improve fairly quickly or within 3 to 4 months. It depends primarily on the patient. Some patients get pruritus with these agents, and we also see fluid retention around the eyes or in the lower extremities. The reason for this is that the drugs are causing localized changes in the skin and connective tissues.
The VEGF receptor–blocking TKIs all cause varying degrees of hypertension, changes in renal blood flow, and associated phenomena. The spectrum of proteins that these drugs inhibit throughout the body is what leads to these varying side effects. Ripretinib is associated with some degree of alopecia in both men and women. We are not sure how to address that side effect because we do not fully understand the mechanisms that lead to hair loss. Hand-foot syndrome is probably one of the more frustrating and dose-limiting toxicities that we see with these medications, is more prevalent with sunitinib and regorafenib, and is difficult to manage. In addition to the strategies mentioned by Dr Trent, we have found that topical lidocaine lotions can be helpful in some patients. I also refer many of my patients to their local drug stores because they have many different types of footpads that can help. Finally, we also recommend the use of soft and comfortable shoes to all of our patients.
Professor of Medicine
“In order to keep patients on the TKI and for them to have a good quality of life, it is important to have close and early follow-up.”
Most of the side effects of TKIs, especially the gastrointestinal side effects, begin within the first week or 2 of treatment. In order to keep patients on the TKI and for them to have a good quality of life, it is important to have close and early follow-up. Later on, the follow-ups can be spaced out quite a bit. Putting a patient on a medication, especially second- or third-line drugs such as sunitinib and regorafenib, and sending them off for their initial 4 to 6 weeks of therapy will likely result in more severe instances of drug toxicity and lessen our ability to safely administer the most effective doses of our treatment.
We have all types of interventions for nausea and diarrhea. Sometimes I see patients in my practice who were on a drug for 1 week before deciding that they were intolerant to that drug. In many cases, these patients were “intolerant” to that drug because they did not receive appropriate supportive care. If we did not give patients antiemetics after chemotherapy for many standard cancers, many individuals would never come back for their second round of treatment.
Thus, I think that it is very important to intervene early and to have close follow-up. And, for a lot of these agents, especially sunitinib and regorafenib, we need to tailor the dose. Some patients will require dosage reductions or modifications in their schedules to mitigate side effects.
In terms of anemia, approximately 70% of GIST start in the stomach, which means that the patients likely had gastric surgery and may not be able to absorb oral iron. When patients become iron deficient from bleeding tumors, intravenous iron is, by far, the most efficient way to replete iron stores and to improve iron-deficient anemia.
For hand-foot syndrome, we generally emphasize proper footwear, and we start patients on moisturizers at the beginning of therapy to prevent that. We sometimes advise patients to get pedicures and to use a urea cream to diminish calluses when they become too large and painful.
To summarize, there is a lot that oncologists can do to decrease or eliminate certain side effects, but the most important practice is to ensure that we have robust and early communication with our patients and to intervene early rather than waiting until they are miserable.
American Cancer Society. Targeted drug therapy for gastrointestinal tumors. Accessed July 2, 2021. https://www.cancer.org/cancer/gastrointestinal-stromal-tumor/treating/targeted-therapy.html
Fauske L, Hompland I, Lorem G, Bondevik H, Bruland ØS. Perspectives on treatment side effects in patients with metastatic gastrointestinal stromal tumour: a qualitative study. Clin Sarcoma Res. 2019;9:6. doi:10.1186/s13569-019-0116-3
Hompland I, Bruland ØS, Hølmebakk T, et al. Prediction of long-term survival in patients with metastatic gastrointestinal stromal tumor: analysis of a large, single-institution cohort. Acta Oncol. 2017;56(10):1317-1323. doi:10.1080/0284186X.2017.1330555